Utah, 2004

Drought in Utah, February 1 to 29, 2004

February 1 to 29, 2004 · NWS GJT · 7 events in 7 counties and zones

Substantial and beneficial precipitation fell over much of eastern Utah during the month, with snowpack near normal across most mountains. However, this precipitation had minimal impact on the drought due to cumulative precipitation deficits from the previous several years.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Substantial and beneficial precipitation fell over much of eastern Utah during the month, with snowpack near normal across most mountains. However, this precipitation had minimal impact on the drought due to cumulative precipitation deficits from the previous several years. Therefore, extreme drought continued across the area except for small portions of severe drought in the Eastern Uinta Mountains and the La Sal and Abajo Mountains. See the March 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 31, 9:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MST SAT JAN 31 2004

.DISCUSSION...
UPDATE...LIGHT SNOW CONTINUES TO FALL OVER THE CENTRAL AND SOUTHERN
MOUNTAINS OF WESTERN COLORADO. STILL SOME WRAP AROUND MOISTURE TO
CONTEND WITH THROUGH THE OVERNIGHT HOURS...SO PLAN ON EXTENDING THE
CURRENT ADVISORY FOR THOSE AREAS THROUGH THE REST OF TONIGHT.
DRIER CONDS PUSHING INTO THE LOWER ELEVATIONS AND OVER THE WEST
CENTRAL MOUNTAINS OF COLORADO AND THE EASTERN UTAH MOUNTAINS. IN
ADDITION...LIGHT DOWNSLOPE FLOW EXPECTED TO DEVELOP SHORTLY OVER THE
4-CORNERS REGION...TO BRING AN END TO THE WIDESPREAD SNOW THAT
OCCURRED EARLIER TODAY. SO WL BE DROPPING THE ADVISORIES IN
THOSE AREAS IN THE NEXT FEW HOURS. HAVE ADDED MENTION OF FOG
TO MUCH OF THE FORECAST AREAS AS SKIES SLOWLY CLEAR AND WINDS
DIMINISH.

SHORT TERM (TONIGHT-SUNDAY NIGHT)...COLD FRONT APPEARS TO HAVE MOVED
THROUGH MONTROSE...TELLURIDE AND ASPEN...BUT NOT CORTEZ OR DURANGO AS
YET...BUT SNOW IS FALLING AT BOTH CEZ AND DRO. DRO RECEIVED 2-3
INCHES OF NEW SNOW AS OF 1 PM. BAROCLINIC ZONE CLOUD COVER APPEARS TO
BE STALLING A BIT OVER CENTRAL CO...WITH MAIN VORT MAX MOVING THROUGH
NE AZ. EXPECT SNOWFALL TO CONTINUE INTO THE THIS EVENING OVER CENTRAL
CO MTNS...AS WELL AS SW CO...SO ADDED CO ZONES 9 AND 10 TO THIS
EVENINGS ADVISORY. CURRENT FORECAST OF GRADUAL CLEARING NW TO
CENTRAL AREAS STILL LOOKS GOOD...WITH LITTLE OR NO POP OVER NW CO AND
NE UT. BELIEVE ENOUGH CLOUD WILL HANG IN OVER CO ZONE 2 AND CENTRAL
CO MTNS TO ALLOW CAG AND ASE TO STAY WARMER THAN GUIDANCE...SO
BOOSTED TEMPS BOTH PLACES OVERNIGHT OVERNIGHT. COLDEST NIGHT SHOULD
BE SUNDAY NIGHT WHEN SKIES SHOULD BE MORE CLEAR ACROSS THE AREA.

SUNDAY...CLOUDS SHOULD CONTINUE SLOWLY ERODING OVER THE CO MOUNTAINS
WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES OVER ERN UT. A SMALL
CHANNELED VORT MAX MOVES OVER NW CO/NERN UT SUN NGT AND MAY BRING
LOW POPS TO CO NW PLATEAU...ALONG WITH REINFORCING COOLER AIR.

LONG TERM (MONDAY-SATURDAY)...MODELS IN PRETTY GOOD AGREEMENT THRU
THE MID RANGE. MONDAY...A NORTHWEST FLOW WILL BE OVER THE CWA WITH
BRIEF RIDGING AS AN UPPER LEVEL CLOSED LOW APPROACHES THE CALIFORNIA
COAST. THIS WILL BRINGING WARMING ALOFT. BY MONDAY NIGHT AN
APPROACHING SHORT WAVE WILL SPREAD WARM ADVECTIVE CLOUDS OVER THE CWA
WITH CHANCE SHOWERS DEVELOPING OVER THE SRN MOUNTAINS. AT THIS TIME
THE GFS IS QUITE A BIT MORE MOIST WITH THE SYSTEM SHOWING DECENT
QPF...WHILE THE ETA IS MUCH DRIER. WILL SPLIT THE DIFFERENCE FOR
NOW.

TUESDAY AND WEDNESDAY...LATEST RUN OF THE GFS TAKES CALIFORNIA
CLOSED LOW FURTHER SOUTH RESULTING IN LESS WX FOR OUR AREA. CLOSED
LOW MOVES INTO SRN ARIZONA DURING THE DAY WITH LIMITED FORCING...
ALTHO SCATTERED POPS SPLY SAN JUANS SEEMS PRUDENT FOR THE TIME
BEING. BY WEDNESDAY GFS HAS AN OPEN WAVE TRACKING ALONG THE MEXICAN
BORDER. FEEL THIS IS FAR ENUF SOUTH TO HAVE MINIMAL EFFECT...ALTHO
EC SHOWS SOUTHWESTERLY FLOW INTO THE SAN JUANS EARLY. BY AFTERNOON
THE FLOW ALOFT TRANSITIONS TO A MOIST NORTHWEST FLOW WITH LIGHT
SNOW SHOWERS EXPECTED MAINLY OMTNS.

GFS ADVERTISES PROGRESSIVE PATTERN ONCE TROUGH SHIFTS EASTWARD INTO
THE PLAINS.  FIRST SHORT WAVE QUICKLY MOVES THROUGH THURSDAY MORNING
WITH A STRONGER SHORT WAVE FRIDAY EVENING.  SINCE THE CURRENT
HEMISPHERIC LONG WAVE PATTERN IS CHANGING IN THE SHORT TERM...
CONFIDENCE IN THE TIMING AND TRACK OF SHORT WAVES NOT VERY GOOD.
FOR NOW...HAVE BROADBRUSH THE THURSDAY THROUGH SATURDAY PERIOD
WITH THE LOWEST POPS ON THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THE REST OF TONIGHT FOR ZONES
9/10/12/18/19.
.UT...NONE.

&&

CC/MC/JDC
Hazardous weather outlook, Jan 31, 5:53 AM MST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST SAT JAN 31 2004

COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
553 AM MST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT...

SNOW WILL SPREAD ACROSS THE REGION TODAY AS A COLD FRONT PUSHES
SOUTH TO THE FOUR CORNERS AREA BY LATE THIS AFTERNOON. MOUNTAIN
HIGHWAYS WILL BECOME SNOWPACKED AND HAZARDOUS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE MOUNTAINS OF WESTERN COLORADO AND
SOUTHEASTERN UTAH...AS WELL AS FOR THE LOWER ELEVATIONS OF SOUTHWEST
COLORADO. SNOW WILL BE DECREASING ACROSS THE NORTH LATE TODAY...AND
ACROSS THE SOUTH AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER PACIFIC STORM WILL AFFECT EASTERN UTAH AND WESTERN COLORADO
TUESDAY AND WEDNESDAY...GENERATING ANOTHER ROUND OF SNOW FOR MANY
AREAS. THE BEST CHANCE OF SNOW SHOULD BE ACROSS THE WESTERN SAN JUAN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388063, 5388064, 5388065, 5388066, 5388067, 5388068, 5388069.